MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); High metal ion levels (4847)
Date of Event 12/19/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient who received a right birmingham hip resurfacing (bhr) system on (b)(6) 2007, experienced implant-related complications associated with elevated metal ion levels.Laboratory tests showed increased concentrations of chromium and cobalt, indicative of potential adverse local tissue reaction (altr).A revision procedure was reportedly performed on (b)(6) 2017, to address the condition.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H9: the modular head listed as concomitant product in d10 was subject to the following action reported to fda under 21 usc 360i(f): z-0584-20136.H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the syn por fem comp; no other similar complaints have been identified for the modular head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The cobalt 67.1 and chromium 54.2 mcg/l are consistent with the reported cobalt toxicity.However, the clinical root cause for the elevated cobalt and chromium cannot be confirmed.The patient¿s extensive medical and surgical history cannot be ruled out as a likely contributing factor to the noted global muscle weakness.Bhr implants were implanted bilaterally (2006, 2007) and revised (b)(6) 2017 as indicated in a clinic note.However, a definitive course of events cannot be confirmed as the patient had multiple revisions noted and operative reports were not provided.(b)(6) 2013 pending right hip prosthesis replacement: events related to this cannot be confirmed.(b)(6) 2018 clinic note indicated cobalt toxicity after revision total hip arthroplasty following ceramic-head fracture 2017; however, it is also noted patient had bhr (cobalt/chrome) implants in 2017.Events related to the ceramic-head fracture cannot be confirmed.(b)(6) 2021 metallosis.Right cup revision: post bhr revision.The patient impact is determined to be elevated metal ions and bilateral bhr revisions.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22462556
Report Number3005975929-2025-00071
Device Sequence Number12906320
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public03596010502568
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2010
Device Catalogue Number74120150
Device Lot Number52802
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2025
Supplement Date Received by Manufacturer08/14/2025
Initial Report FDA Received Date07/09/2025
Supplement Report FDA Received Date08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/02/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART# 74121442, LOT#: 64754.; PART#: 71306613, LOT#: 06JM00328.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale